Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 128, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2018, 12:00 AM CDT for Reno County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2018, 12:00 AM CDT (05:00 UTC)
- Expired
- Jun 12, 2018, 12:49 AM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Reno County, KS
The radar
The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 12:15 AM CDT | TSTM WND GST 60 | 7 Ssw South Hutchinson, KS | NICKEL SIZED HAIL ALSO REPORTED |
| Jun 12, 12:15 AM CDT | TSTM WND GST 60 | 7 Ssw South Hutchinson, KS | NICKEL SIZED HAIL ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 882 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 2229 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
449
WUUS53 KICT 120500
SVRICT
KSC155-120600-
/O.NEW.KICT.SV.W.0128.180612T0500Z-180612T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1200 AM CDT TUE JUN 12 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern Reno County in south central Kansas...
* Until 100 AM CDT
* At 1159 PM CDT, a severe thunderstorm was located 6 miles south of
South Hutchinson, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hutchinson, South Hutchinson, Haven, Pretty Prairie, Arlington,
Partridge, Abbyville, Yoder, Willowbrook, Hutchinson Airport,
Cheney State Park and Cheney Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3810 9822 3811 9771 3774 9770 3773 9825
TIME...MOT...LOC 0459Z 323DEG 13KT 3794 9797
HAIL...1.25IN
WIND...60MPH
$$
METZGER2 follow-up statements
965
WWUS53 KICT 120517
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1217 AM CDT TUE JUN 12 2018
KSC155-120600-
/O.CON.KICT.SV.W.0128.000000T0000Z-180612T0600Z/
Reno KS-
1217 AM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR EASTERN RENO COUNTY...
At 1216 AM CDT, a severe thunderstorm was located 7 miles west of
Haven, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have reported 60 mph winds west
of Haven with this storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hutchinson, South Hutchinson, Haven, Pretty Prairie, Arlington,
Partridge, Abbyville, Yoder, Willowbrook, Hutchinson Airport, Cheney
State Park and Cheney Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3810 9822 3811 9771 3774 9770 3773 9825
TIME...MOT...LOC 0516Z 323DEG 13KT 3789 9792
HAIL...1.00IN
WIND...60MPH
$$
METZGER051
WWUS53 KICT 120549
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1249 AM CDT TUE JUN 12 2018
KSC155-120559-
/O.CAN.KICT.SV.W.0128.000000T0000Z-180612T0600Z/
Reno KS-
1249 AM CDT TUE JUN 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RENO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3810 9822 3811 9771 3774 9770 3773 9825
TIME...MOT...LOC 0547Z 323DEG 13KT 3779 9783
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 7:58 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 11, 7:58 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 758 PM CDT Mon Jun 11 2018 .MESOSCALE DISCUSSION... Issued at 756 PM CDT Mon Jun 11 2018 Storms made an attempt in central KS but fairly quickly died from apparent combo of capping and dry air aloft. Latest run of HRRR seems to have captured this fairly well, and supports fairly quick development 0200-0300 UTC in central KS which then spreads/expands south during the night. This is consistent with the general model trends throughout the day. Grids have been updated to delay the onset slightly. Assuming storms do develop, plan is to expand severe thunderstorm watch south. -Howerton && .SHORT TERM...(This evening through Thursday night) Issued at 307 PM CDT Mon Jun 11 2018 Tonight: Main focus is thunderstorm potential. Salient issues include apparently overly generous initialization of 850MB moisture by 1200 UTC models, generally weak upper flow and impressive push on cold front across western KS this morning. These all make timing and location of initiation/onset in the forecast area challenging. Forecast was swayed heavily by combo of afternoon HRRR/RAP forecasts which suggest storms will ramp up around 0000 UTC and dive mainly south. Direction appears to be heavily influenced by cold pool given weak upper flow. Impressive 700-500MB directional shear suggest some large hail possible early with discrete cells, with shear decreasing during the event. Storms and precipitation could linger through daybreak in southeast KS. Tuesday: Storms may linger a bit past daybreak Tuesday in southeast KS, otherwise post frontal/post outflow airmass is expected. Models seem a bit optimistic with synoptic front across the state during the day. Assuming storms develop as anticipated tonight, seems more likely that the effective front will be in OK, with a much slower return to the north. This would push best chance for precipitation much later Tuesday night, potentially close to daybreak Wednesday. Obviously boundary location will impact temperatures and heat indices as well. Wednesday-Thursday: Potential for extensive clouds/precipitation Wednesday, especially early in the day. This makes maxes Wednesday a bit challenging. Otherwise, drier and warmer airmass anticipated on Thursday. Nudged initialization maxes up a bit based on 1000-850mb thicknesses, and winds up a bit given surface pressure gradient and 850MB flow. -Howerton .LONG TERM...(Friday through Monday) Issued at 307 PM CDT Mon Jun 11 2018 Increased temperatures/winds slightly on Friday, as per Thursday forecast. Otherwise dry and relatively warm. While a rogue storm or two is possible at peak heating, chances of storms too low to mention for most of this period. Upper ridge axis drifts east and builds, so only minor changes in heights is forecast. There is some consensus for small storm chances in northern sections with approaching front on Monday. -Howerton && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 533 PM CDT Mon Jun 11 2018 A frontal system will be moving through the region this evening. Showers and thunderstorms, some severe storms are possible and are likely to affect all terminals at some point during the hear TAF period. Only RSL is not expected to have thunderstorm activity this evening. Once the thunderstorms pass, there may be some residual rain for a few hours but VFR conditions will quickly return. VFR conditions are also expected to dominate during the day tomorrow for all terminals. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 94 71 90 / 30 10 40 40 Hutchinson 69 93 68 89 / 30 10 50 40 Newton 70 92 68 88 / 40 10 50 40 ElDorado 70 91 69 87 / 30 10 40 40 Winfield-KWLD 69 94 71 89 / 10 10 40 40 Russell 62 92 65 91 / 10 10 50 20 Great Bend 62 92 66 90 / 10 10 50 20 Salina 67 93 67 90 / 30 10 50 30 McPherson 68 93 67 89 / 30 10 50 30 Coffeyville 67 93 72 89 / 40 20 30 50 Chanute 67 92 70 87 / 50 10 40 50 Iola 67 91 70 86 / 40 10 40 50 Parsons-KPPF 67 93 71 88 / 40 10 40 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...PJH SHORT TERM...PJH LONG TERM...PJH AVIATION...ELM
Hazardous weather outlook, Jun 11, 8:27 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 827 PM CDT Mon Jun 11 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-130130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 827 PM CDT Mon Jun 11 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered storms are expected to develop this evening in central Kansas, and spread south overnight. Damaging winds up to 65 mph and locally heavy rain due are the main threats throughout the night. Golfball sized hail is also possible with any isolated storms during the evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another round of thunderstorms will be possible across the region Tuesday night into Wednesday. There is some uncertainty on the timing and location. The latest indications are storms are less likely in the evening and more likely closer to daybreak Wednesday. Heat indices around 100 degrees are forecast each afternoon from Thursday through Saturday for much of the area. There is a chance of strong storms Sunday night in central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ PH/Ketcham
In the hours before
Local storm report, Jun 11, 11:18 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1118 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM HAIL HUTCHINSON 38.07N 97.91W
06/11/2018 E1.25 INCH Reno KS PUBLIC
WEST SIDE OF HUTCHINSON. VIA SOCIAL MEDIA.
&&
BDKLocal storm report, Jun 11, 11:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1119 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM HAIL 4 S NICKERSON 38.09N 98.09W
06/11/2018 E0.88 INCH RENO KS EMERGENCY MNGR
&&
BDKLocal storm report, Jun 11, 11:31 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1131 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM HAIL 1 W HUTCHINSON 38.07N 97.93W
06/11/2018 E1.00 INCH RENO KS STORM CHASER
&&
BDKLocal storm report, Jun 11, 11:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1132 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM HAIL 3 WNW HUTCHINSON 38.08N 97.96W
06/11/2018 E1.50 INCH RENO KS PUBLIC
MPING REPORT
&&
MWMSpecial weather statement, Jun 11, 11:39 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
1139 PM CDT MON JUN 11 2018
KSZ052-120515-
Marion KS-
1139 PM CDT MON JUN 11 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Marion County in central Kansas...
* Until 1215 AM CDT
* At 1137 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Goessel, or 6 miles southwest
of Hillsboro...moving east at 25 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Hillsboro, Marion, Peabody, Florence, Goessel, Burns, Lincolnville,
Lehigh, Durham, Pilsen and Marion Lake.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central, central and east central Kansas.
LAT...LON 3851 9685 3809 9684 3809 9715 3811 9716
3818 9716 3817 9717 3818 9717 3818 9737
3856 9737
TIME...MOT...LOC 0438Z 286DEG 23KT 3828 9727
METZGERSpecial weather statement, Jun 11, 11:49 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Wichita KS 1149 PM CDT MON JUN 11 2018 KSZ053-120515- Chase KS- 1149 PM CDT MON JUN 11 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Chase County in east central Kansas... * Until 1215 AM CDT * At 1148 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall 9 miles west of Strong City...moving east at 25 mph. * Hail up to the size of nickels will be possible with this storm. * Locations impacted include... Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green, Cedar Point, Hymer, Saffordville, Wonsevu, Tallgrass Prairie and Tallgrass Prairie Preserve. A severe thunderstorm watch remains in effect until 100 AM CDT for central and east central Kansas. LAT...LON 3809 9636 3810 9683 3852 9682 3852 9635 TIME...MOT...LOC 0449Z 286DEG 23KT 3841 9670 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 9:36 PM CDT | Special Weather Statement | ICT | McPherson | 24 min |
| Jun 11, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 63 min |
| Jun 11, 9:59 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 31 min |
| Jun 11, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion, Reno | 61 min |
| Jun 11, 10:30 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 30 min |
| Jun 11, 10:50 PM CDT | Special Weather Statement | ICT | Marion | 40 min |
| Jun 11, 10:57 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| Jun 11, 11:15 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 33 min |
| Jun 11, 11:39 PM CDT | Special Weather Statement | ICT | Marion | 36 min |
| Jun 11, 11:49 PM CDT | Special Weather Statement | ICT | Chase | 26 min |
| Jun 12, 12:19 AM CDT | Special Weather Statement | ICT | Chase | 41 min |
| Jun 12, 1:03 AM CDT | Special Weather Statement | ICT | Chase | 57 min |
| Jun 12, 1:24 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 66 min |
| Jun 12, 2:13 AM CDT | Special Weather Statement | ICT | Greenwood | 32 min |
| Jun 12, 2:25 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 65 min |
| Jun 12, 2:48 AM CDT | Special Weather Statement | ICT | Montgomery, Neosho, Wilson | 27 min |
| Jun 12, 2:58 AM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| Jun 12, 3:16 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 59 min |
| Jun 12, 3:27 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Labette, Montgomery | 48 min |
| Jun 12, 6:17 PM CDT | Special Weather Statement | ICT | Barton | 58 min |
| Jun 12, 6:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.